Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 201, NWS Charleston, WV

August 9, 2019Buchanan County, Virginia; 4 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 9, 2019, 3:18 PM EDT for Buchanan County, Virginia; 4 counties in West Virginia. It was in force for 42 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2019, 3:18 PM EDT (19:18 UTC)
Expired
Aug 9, 2019, 4:00 PM EDT
In force
42 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Buchanan County, VA, Logan County, WV, McDowell County, WV, Mingo County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 82 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 3:20 PM EDTTSTM WND DMGOmar, WVNUMEROUS LARGE SOFT WOOD TREES AND HARD WOOD LIMBS DOWN. VIA TWITTER WITH PICTURES. TIME EST VIA RADAR.
Aug 9, 3:20 PM EDTHAIL 1.25Chauncey, WV
Aug 9, 3:25 PM EDTHAIL 1.75Omar, WV
Aug 9, 3:40 PM EDTHAIL 12 Nw Gilbert, WV
Aug 9, 3:55 PM EDTHAIL 1Gilbert, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WUUS51 KRLX 091918
SVRRLX
VAC027-WVC045-047-059-109-092000-
/O.NEW.KRLX.SV.W.0201.190809T1918Z-190809T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
318 PM EDT Fri Aug 9 2019

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Northern Buchanan County in southwestern Virginia...
  Northwestern McDowell County in southern West Virginia...
  Southeastern Mingo County in southern West Virginia...
  Southern Logan County in southern West Virginia...
  Northwestern Wyoming County in southern West Virginia...

* Until 400 PM EDT.

* At 318 PM EDT, a severe thunderstorm was located near Holden, or
  near Logan, moving south at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Logan, Oceana, Man, Hanover, Holden, R.d. Bailey Lake, Mallory,
  Amherstdale-Robinette, Gilbert Creek, Hinch, Mount Gay-Shamrock,
  Gilbert, Mount Gay, Chauncey, Cyclone, Coal Mountain, Hampden,
  Switzer, Pie and Bruno.

This includes Route 119 between mile markers 19 and 25.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3752 8200 3754 8197 3755 8197 3754 8199
      3754 8200 3753 8201 3780 8214 3788 8194
      3769 8161 3745 8197
TIME...MOT...LOC 1918Z 338DEG 25KT 3776 8200 

HAIL...1.25IN
WIND...60MPH
 
$$

11
2 follow-up statements
417 
WWUS51 KRLX 091934
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
334 PM EDT Fri Aug 9 2019

VAC027-WVC045-047-059-109-092000-
/O.CON.KRLX.SV.W.0201.000000T0000Z-190809T2000Z/
Buchanan VA-McDowell WV-Mingo WV-Logan WV-Wyoming WV-
334 PM EDT Fri Aug 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHERN BUCHANAN...NORTHWESTERN MCDOWELL...SOUTHEASTERN MINGO...
SOUTHEASTERN LOGAN AND NORTHWESTERN WYOMING COUNTIES...

At 333 PM EDT, a severe thunderstorm was located near Hinch, or 13 
miles south of Logan, moving south at 30 mph. Golf ball size hail 
has been observed with this storm.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Oceana, Man, Hanover, R.d. Bailey Lake, Mallory, Gilbert Creek,
Hinch, Amherstdale-Robinette, Gilbert, Coal Mountain, Hampden, Pie,
Bruno and Sarah Ann.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3752 8200 3754 8197 3755 8197 3754 8199
      3754 8200 3753 8201 3772 8206 3781 8189
      3769 8161 3745 8197
TIME...MOT...LOC 1933Z 338DEG 25KT 3766 8195 

HAIL...1.75IN
WIND...60MPH
 
$$

11
999 
WWUS51 KRLX 091953
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
353 PM EDT Fri Aug 9 2019

VAC027-WVC045-047-059-109-092002-
/O.EXP.KRLX.SV.W.0201.000000T0000Z-190809T2000Z/
Buchanan VA-McDowell WV-Mingo WV-Logan WV-Wyoming WV-
353 PM EDT Fri Aug 9 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BUCHANAN...
NORTHWESTERN MCDOWELL...SOUTHEASTERN MINGO...SOUTHEASTERN LOGAN AND
NORTHWESTERN WYOMING COUNTIES WILL EXPIRE AT 400 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3752 8200 3754 8197 3755 8197 3754 8199
      3754 8200 3753 8201 3772 8206 3781 8189
      3769 8161 3745 8197
TIME...MOT...LOC 1952Z 338DEG 25KT 3755 8190 

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:48 PM EDT, 30 minutes earlier.

Area forecast discussion, Aug 9, 2:48 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
248 PM EDT Fri Aug 9 2019

.SYNOPSIS...
Cold front exits south later this evening. High pressure this
weekend. Another front Tuesday, lingering through late
Wednesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As 205 PM Friday...

Cold front from NE WV down to SW VA will continue to move
southward and exits later this evening. Any showers or
thunderstorms will exit with it. Plenty of dry air will filter
in from north to south overnight. This will cool temperatures
down to forecast dewpoints and expect areas of fog to form
during the early morning hours of Saturday.

Fog should dissipate after sunrise, but areas that saw rain
this afternoon and evening could see fog linger a little longer.

High pressure will continue to build in behind the front tonight
and continue through the weekend. Providing sunny and pleasant
weather for Saturday.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 240 PM Friday...

The change in airmass will have a relatively short lifespan as
weak high pressure settles into the central Appalachians. It
will drop the dewpoints low enough for the temperatures to dip
into the upper 50s Saturday night, particularly across the
northern zones. A few waves running through the northwest flow
aloft will lack the moisture need to spark any sort of
convection, so the forecast remains dry in the short term.
Temperatures push back into the upper 80s for the lowlands from
airmass modification. Will see some increases in the column RH
Monday across the west ahead of the next frontal system for the
area.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 240 PM Friday...

Should expect the lower level flows to increase in response to a
deepening low pressure system heading into the southern Great
Lakes Monday night. This is going to end up another case where
there likely is not enough amplification in the 500mb flow to
get a clean push of the front through the CWA Tuesday. Expect
the front to stall out over the southern mountains with
recurring chances for storms from the time of arrival early
Tuesday morning into the Thursday time frame. Temperatures
remain on the warm side with some very slight modification once
the front finally clears the region. Upper level high over the
southern plains keep the summer time pattern going through mid
August in above normal temperatures.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 220 PM Friday...

Brief MVFR/IFR cigs/vsbys in showers and thunderstorms mainly
From HTS/CRW/BKW line and south. As a cold front pushes through
the area and exits south of the area this evening. MVFR/IFR/LIFR
cigs/vsbys are expected in fog and stratus after 04Z tonight and
dissipate after sunrise Saturday, especially in areas where it
rained.

VFR conditions are expected everywhere in the late morning hours
and for the rest of the forecast period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Development and coverage of fog could
vary overnight tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR possible in valley fog Sunday and Monday mornings.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JS/26
NEAR TERM...JS
SHORT TERM...26
LONG TERM...26
AVIATION...JS
Hazardous weather outlook, Aug 9, 3:23 AM EDT, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
323 AM EDT Fri Aug 9 2019

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-100730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
323 AM EDT Fri Aug 9 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Aug 9, 10:03 AM EDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1003 AM EDT FRI AUG 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 NE GLENVILLE          38.96N 80.79W
08/09/2019  M3.18 INCH       GILMER             WV   DEPT OF HIGHWAYS

            MEASURED AT DOH GARAGE. SOME REPORTS OF
            ROADS WASHED OUT AT TANNER AND SINKING CREEK
            OVERNIGHT AND DOH IS OUT LOOKING AT THOSE
            ROADS AT THIS TIME.

&&

ABE
Special weather statement, Aug 9, 2:32 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
232 PM EDT Fri Aug 9 2019

WVZ005-013-024-025-091900-
Lincoln-Logan-Wayne-Mingo-
232 PM EDT Fri Aug 9 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MINGO...
SOUTHWESTERN LINCOLN...NORTHWESTERN LOGAN AND SOUTHEASTERN WAYNE
COUNTIES...

At 231 PM EDT, a strong thunderstorm was located near Kiahsville, or
16 miles southeast of Wayne, moving southeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Chapmanville, Mount Gay-Shamrock, Harts, Dingess, Breeden and
Wilsondale.

This includes Route 119 between mile markers 30 and 40.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3814 8227 3799 8198 3799 8197 3797 8196
      3778 8217 3800 8241
TIME...MOT...LOC 1831Z 309DEG 23KT 3803 8227

14
Special weather statement, Aug 9, 2:39 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
239 PM EDT Fri Aug 9 2019

WVZ027-517>520-091915-
Southeast Nicholas-Clay-Southeast Fayette-Northwest
Nicholas-Northwest Fayette-
239 PM EDT Fri Aug 9 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NICHOLAS...SOUTHERN
CLAY AND NORTHERN FAYETTE COUNTIES...

At 239 PM EDT, a strong thunderstorm was located near Gauley Bridge,
or 11 miles north of Fayetteville, moving east at 25 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.

Locations impacted include...
Summersville, Ansted, Gauley Bridge, Hawks Nest State Park, Bentree,
Kesslers Cross Lanes, Canvas, Drennan, Swiss and Mount Nebo.

This includes Route 19 between mile markers 21 and 41.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3815 8126 3832 8120 3827 8075 3809 8083
      3810 8088 3808 8088 3808 8089 3806 8087
      3805 8084 3799 8087
TIME...MOT...LOC 1839Z 286DEG 22KT 3822 8114

14
Local storm report, Aug 9, 2:44 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
244 PM EDT FRI AUG 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             6 WNW SCARBRO           37.99N  81.27W
08/09/2019  E0.50 INCH       FAYETTE            WV   PUBLIC

&&

EVENT NUMBER RLX1901888

JSH
Special weather statement, Aug 9, 3:12 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
312 PM EDT Fri Aug 9 2019

WVZ516-091945-
Southeast Raleigh-
312 PM EDT Fri Aug 9 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL RALEIGH COUNTY...

At 312 PM EDT, a strong thunderstorm was located near Shady Spring,
or 8 miles east of Beckley, moving southeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Shady Spring, Daniels and Beaver.

This includes the following highways...
 West Virginia Turnpike mile marker 35 and near mile marker 37.
 Interstate 64 in West Virginia between mile markers 126 and 136.

LAT...LON 3772 8116 3783 8107 3777 8089 3774 8092
      3772 8089 3768 8088 3767 8090 3769 8090
      3770 8091 3772 8095 3771 8098 3770 8097
      3766 8103 3764 8107
TIME...MOT...LOC 1912Z 304DEG 22KT 3774 8104

11
Local storm report, Aug 9, 3:18 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
318 PM EDT FRI AUG 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             3 NW LOGAN              37.87N  82.02W
08/09/2019  E1.00 INCH       LOGAN              WV   PUBLIC

&&

EVENT NUMBER RLX1901889

JSH

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:00 PM EDTFlash Flood WarningRLXWood3 hr
Aug 9, 2:17 AM EDTFlash Flood WarningRLXGilmer, Lewis, Ritchie4 hr
Aug 9, 2:22 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh23 min
Aug 9, 2:32 PM EDTSpecial Weather StatementRLXLincoln28 min
Aug 9, 2:39 PM EDTSpecial Weather StatementRLXFayette36 min
Aug 9, 3:02 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo28 min
Aug 9, 3:12 PM EDTSpecial Weather StatementRLXSummers33 min
Aug 9, 3:40 PM EDTSpecial Weather StatementRLXFayette35 min
Aug 9, 3:57 PM EDTSpecial Weather StatementRLXMcDowell33 min
Aug 9, 4:28 PM EDTSpecial Weather StatementRLXFayette32 min
Aug 9, 6:28 PM EDTSpecial Weather StatementRLXRaleigh32 min
Aug 9, 6:32 PM EDTSpecial Weather StatementRLXLogan, Wyoming43 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2019Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.